Ocular Damage Common in Severe Skin Reactions
Toxic epidermal necrolysis and Stevens-Johnson syndrome can both affect the eyes
WEDNESDAY, Feb. 18 (HealthDay News) -- It is common for patients with the rare skin reactions toxic epidermal necrolysis (TEN) or Stevens-Johnson syndrome (SJS) to also experience involvement of the eyes, according to the results of a study published in the February issue of the Archives of Dermatology.
Julie Gueudry, M.D., of the Hopital Charles Nicolle in Rouen, France, and colleagues conducted a study of 159 patients with a mean age of 49.9 years who had TEN and SJS and who were contacted at least 15 months after discharge from hospital.
Acute ocular involvement was common; it occurred in 117 (74 percent) of the patients, of whom 58 percent had mild symptoms, while 8 percent each had moderate and severe symptoms, the researchers report. Acute ocular involvement was more common in patients with TEN than it was in those with SJS, although the severity was similar for both groups, the investigators found. Of 49 patients interviewed at least 15 months after discharge, late ocular complications occurred in 63 percent of cases, the authors note.
"We conclude that all patients with SJS or TEN should undergo initial ophthalmologic screening and ophthalmologic follow-up during the acute phase of the disease," Gueudry and colleagues write. "The use of local non-steroidal anti-inflammatory agents and eye drops containing preservatives should be avoided. Further knowledge of risk factors should make it possible to improve initial management."